"Electrical pains"

Anonymous
January 15, 2011 at 2:01 pm

Exosurf,

The electrical pains are a consequence of CIDP. The exact mechanism for the pain is not well understood. I think many of us would suggest that they are a symptom of the demyelination process, though. I feel them if I am getting worse and I feel them as I am getting better.

How and whether to treat them depends on their severity. The two main drugs which treat neuropathic pain are gabapentin (brand = Neurontin) and pregabalin (brand = Lyrica). Both of these have side effects. For me, the gabapentin made me quite tired for a couple of months and made me feel slow mentally. Many people report memory problems with it. Because my job requires that I be sharp mentally, I cut back and finally eliminated gabapentin. While I still get the electrical pains (and the something-crawling-on-my-skin sensation), it is minor enough that the trade for mental sharpness is worth it. If the pains occasionally make it difficult to fall asleep, I find a 25 mg Benadryl works.

As to the cause, nobody knows the mechanism. It could be a response to a previous infection gone awry (this mechanism is thought to be the cause in many GBS cases). It seems likely that many CIDP patients have some sort of genetic/environmental interaction. To illustrate using a different illness, MS is known to have a geographic influence. If you (generic, not the reader specifically) spent your pre-puberty years near the equator, you have a very low (around 1 in 50,000) chance of developing MS. The closer towards the poles you lived, the higher your chances. In the northern US and much of Europe, the chance rises to around 1 in 1000. If you lived in Scotland, your chance goes up to 1 in 500. This result is largely independent of ethnicity, and therefore suggests an environmental trigger.

IVIg can lose its effectiveness in some people, but it does not do so for everybody. I don’t have statistics for how often it loses effectiveness, but based on reading posts here, it does not seem to happen very often. Loss of effectiveness may be more a consequence of disease progression.

Even if IVIg is effective, it may not be optimal. You may find, from a quality-of-life standpoint, that IVIg plus low dose of prednisone or an immunosuppressant gives better results than just IVIg alone.

There are no clear cut clinical guidelines on how to dose IVIg. Many doctors like to keep with a 0.4 to 1 g/kg dose and stretch out the time between infusions. Others like to keep the frequency the same and reduced the amount of the infusion. If your neurologist wanted to keep the frequency at 2 weeks, he could increase the amount to 36 g (IVIg is typically done in 6 g increments).

~MarkEns